Texas, 2015

Flash Flood in Texas, June 14, 2015

June 14, 2015 · NWS AMA · 1 event in 1 county or zone

Thunderstorms with heavy rainfall resulted in flooding and flash flooding across portions of Hutchinson County. The first report of flooding was received from approximately 2 miles south-southeast of Stinnett along Highway 136 where up to 8 inches of water was reported over the Highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms with heavy rainfall resulted in flooding and flash flooding across portions of Hutchinson County. The first report of flooding was received from approximately 2 miles south-southeast of Stinnett along Highway 136 where up to 8 inches of water was reported over the Highway. Further south, in Fritch, some street flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 3:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 14, 3:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT SUN JUN 14 2015

.SHORT TERM...THIS AFTERNOON AND TONIGHT...
UNDER THE INFLUENCE OF A SHORTWAVE TROUGH CENTERED DIRECTLY OVER THE
PANHANDLES...THUNDERSTORMS HAVE FIRED ONCE AGAIN TODAY. THESE STORMS
WILL BE TAPPING INTO ROUGHLY 1000-2000 J/KG OF MLCAPE...THUS LIKELY
SEEING ROBUST CONVECTION CONTINUING INTO THIS EVENING. FLOW ALOFT IS
MODEST AT BEST...WITH ABOUT 30 KTS OF 0-6KM SHEAR ACROSS THE
DEVELOPING UPDRAFTS. SOUTHEASTERLY SURFACE WINDS AHEAD OF THE STORMS
GIVES DECENT DIRECTIONAL SHEAR TO THE ENVIRONMENT AS WELL...SO SOME
STORMS COULD AT LEAST BRIEFLY EXHIBIT SUPERCELLULAR CHARACTERISTICS.
MAIN THREAT WILL BE HEAVY RAIN THOUGH DUE TO A RICH MOISTURE PROFILE
ACROSS THE REGION. SHEAR IS PARALLEL TO THE SOUTHWEST-NORTHEAST
ORIENTED LINE OF DEVELOPING STORMS...SO SOME AREAS WILL SEE REPEATED
AND CONTINUOUS HEAVY RAIN THROUGH THE AFTERNOON AND EVENING.
OTHERWISE...GUSTY WINDS POSSIBLY UP TO 60 MPH AND HAIL UP TO PING
PONG BALL SIZE WILL BE POSSIBLE HAZARDS WITH THIS ROUND.

.LONG TERM...MONDAY THROUGH SUNDAY...
WITH THE BERMUDA HIGH DRIVING GULF MOISTURE /INCLUDING SEMI-ORGANIZED
TROPICAL WAVE IN WESTERN GULF/ INTO THE SOUTHERN PLAINS THE NEXT FEW
DAYS...THE RAIN CHANCES WILL CONTINUE FOR AT LEAST PARTS OF THE
PANHANDLES THROUGH TUESDAY NIGHT. THE SOUTHEASTERN TEXAS PANHANDLE
WILL BE FAVORED. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN
THROUGH THAT TIME. THE REMNANT GULF SYSTEM SHOULD BE TO EASTERN
OKLAHOMA BY THURSDAY AS UPPER RIDGING TRIES TO BUILD IN ACROSS THE
SOUTHWEST. A SURFACE TROUGH WILL BE PRESENT EAST OF THE ROCKIES
THROUGH MUCH OF THE WEEK AND MODELS SUGGEST A WEAKNESS TO REMAIN IN
THE RIDGE CENTERED OVER TX/OK THROUGH THE END OF THE WEEK THOUGH.
THIS COULD LEAD TO FURTHER CHANCES FOR PRECIP THROUGHOUT THE
WEEK...THOUGH MORE ISOLATED TO SCATTERED IN NATURE AND DEPENDENT ON
TIMING OF SHORTWAVES TO TRIGGER ACTIVITY. WITH MOSTLY ZONAL FLOW
ALOFT...TEMPERATURES SHOULD REMAIN NEAR SEASONAL NORMS BARRING ANY
DAYS WHERE PRECIPITATION AND CLOUDINESS LIMIT HEATING.

NF

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  80  62  80  63 /  70  40  30  20   5
BEAVER OK                  65  81  62  81  64 /  70  40  30  20  10
BOISE CITY OK              60  80  60  83  62 /  20  20  30  10  10
BORGER TX                  65  82  64  82  66 /  70  40  30  20   5
BOYS RANCH TX              63  83  63  84  64 /  60  30  20  10   5
CANYON TX                  63  80  61  81  63 /  70  40  30  20  10
CLARENDON TX               65  80  64  80  65 /  70  60  60  30  10
DALHART TX                 60  82  60  83  62 /  30  20  20  10  10
GUYMON OK                  63  81  62  83  64 /  60  30  20  10   5
HEREFORD TX                63  81  62  82  63 /  60  40  30  20   5
LIPSCOMB TX                66  80  62  81  65 /  70  50  30  20  10
PAMPA TX                   62  80  62  79  63 /  70  40  30  20  10
SHAMROCK TX                66  81  64  80  65 /  70  60  60  30  10
WELLINGTON TX              67  82  66  81  66 /  70  60  60  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/06
Hazardous weather outlook, Jun 14, 3:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT SUN JUN 14 2015

OKZ001>003-TXZ001>020-150945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
435 PM CDT SUN JUN 14 2015

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM FOR THE WESTERN AND
CENTRAL TEXAS PANHANDLE

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...WHICH MAY LEAD TO AREAS OF FLOODING OR FLASH FLOODING.
SOME STORMS MAY ALSO BECOME SEVERE...CAPABLE OF ISOLATED DAMAGING
WIND GUSTS UP TO 70 MPH AND HAIL UP TO PING PONG BALL SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH TUESDAY NIGHT...AND
THEN RETURN TO ROUGHLY THE NORTHWEST HALF OF THE COMBINED PANHANDLES
WEDNESDAY NIGHT. A FEW STORMS DURING THIS TIME COULD BECOME STRONG TO
SEVERE...WITH HAIL AND GUSTY WINDS THE PRIMARY CONCERNS. LOCALLY
HEAVY RAIN COULD ALSO LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN AMARILLO.

NF

In the hours before

Special weather statement, Jun 14, 1:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT SUN JUN 14 2015

TXZ008-142015-
HUTCHINSON TX-
223 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HUTCHINSON COUNTY UNTIL 315 PM
CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF STINNETT...OR 14 MILES NORTHEAST
OF BORGER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STINNETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3565 10143 3588 10155 3606 10109 3578 10109
TIME...MOT...LOC 1923Z 242DEG 8KT 3584 10128

JC
Special weather statement, Jun 14, 2:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT SUN JUN 14 2015

TXZ003-142045-
HANSFORD TX-
318 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HANSFORD COUNTY UNTIL 345 PM
CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GRUVER...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GRUVER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3636 10151 3649 10130 3640 10116 3621 10134
      3615 10146 3615 10159 3622 10162
TIME...MOT...LOC 2018Z 225DEG 9KT 3620 10150

BRB
Special weather statement, Jun 14, 2:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT SUN JUN 14 2015

TXZ008-142100-
HUTCHINSON TX-
329 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HUTCHINSON COUNTY UNTIL 400 PM
CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STINNETT...OR 10 MILES NORTH OF BORGER...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STINNETT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3605 10129 3605 10108 3585 10109 3569 10149
      3584 10160
TIME...MOT...LOC 2029Z 228DEG 15KT 3580 10143

BRB
Special weather statement, Jun 14, 3:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SUN JUN 14 2015

TXZ009-142145-
ROBERTS TX-
409 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS COUNTY UNTIL
445 PM CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTH OF PAMPA...MOVING EAST AT 15 MPH.
MESA VISTA RANCH AIRPORT RECEIVED A 49 MPH WIND GUST AT 406 PM CDT.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN ROBERTS COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3584 10076 3582 10109 3595 10109 3597 10109
      3605 10083
TIME...MOT...LOC 2108Z 257DEG 13KT 3589 10101

BRB

The radar

The Amarillo radar (KAMA), 70 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hutchinson

When
June 14, 4:00 PM CST to 6:30 PM CST
Where
Hutchinson County, 1.5 mi E of Stinnett to 2 mi SE of Stinnett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.820, -101.423

Street flooding was reported in Fritch. The most significant flooding occurred along portions of South Railroad Avenue near Highway 136 where as much as 18 inches of water covered the road. Additional flooding occurred along Highway 136 from an eighth of a mile south of Stinnett to approximately one mile south of Stinnett. As much as 8 inches of water was reported over the highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591764.